Alert archive / Oregon / Red Flag Warnings in 2018

Red Flag Warning 10, NWS Medford, OR

July 19, 2018Curry County, Jackson County, Josephine County, Oregon

NWS Medford, OR issued this red flag warning at Jul 19, 2018, 2:09 PM PDT for Curry County, Jackson County, Josephine County, Oregon. It took effect at Jul 20, 2018, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2018, 2:09 PM PDT (21:09 UTC)
In effect from
Jul 20, 2018, 2:00 PM PDT
Expired
Jul 20, 2018, 9:28 PM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Curry County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WWUS86 KMFR 192109
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
209 PM PDT Thu Jul 19 2018

ORZ620-201300-
/O.NEW.KMFR.FW.W.0010.180720T2100Z-180721T0300Z/
Western Rogue Basin including the Illinois Valley-
209 PM PDT Thu Jul 19 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY FOR  
GUSTY WINDS WITH LOW HUMIDITY FOR PORTIONS OF FIRE WEATHER ZONE 
620...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 2 PM to 8 PM PDT Friday.

* Impacts: Gusty winds with low relative humidity and high fire 
  danger could contribute to a significant spread of any new and 
  existing fires.

* Affected area: 
  In Southwest OR...From Wilderville south to Obrien in the 
  Illinois Valley portion of Fire Weather Zone 620. Other cities 
  include Selma and Cave Junction. 

* Counties affected: 
  In Southwest OR...Josephine and extreme Eastern Curry County.

* Wind: North 10 to 15 mph with gusts up to 25 mph.

* Humidity: As low as 12 to 15 percent.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

Strong winds and low relative humidity can cause any new or 
existing fires to spread very rapidly.

&&

$$

ORZ618-619-201300-
/O.CON.KMFR.FW.W.0009.180720T0400Z-180720T1500Z/
Southern Oregon Coast-Western Rogue River-Siskiyou National Forest-
209 PM PDT Thu Jul 19 2018

...RED FLAG WARNING IN EFFECT FROM 9 PM THIS EVENING TO 8 AM PDT
FRIDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF FIRE 
WEATHER ZONES 618 AND 619...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 9 PM this evening to 8 AM PDT
Friday.

* Impacts: Northeast winds, poor overnight relative humidity 
  recovery, and high fire danger will likely contribute to a 
  significant spread of any new and existing fires.

* Affected area: 
  In Southwest OR...Elevations above 1500 feet in Fire Weather 
  Zones 618 and 619.

* Counties affected: 
  In Southwest OR...Elevations above 1500 feet in Southern Curry 
  County.

* Wind: Northeast 10 to 20 mph with gusts up to 35 mph.

* Humidity: 25 to 35 percent overnight.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

Strong winds and low relative humidity can cause any new or 
existing fires to spread very rapidly.

$$


Visit us at www.weather.gov/Medford
6 follow-up statements
923 
WWUS86 KMFR 201240
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
540 AM PDT Fri Jul 20 2018

ORZ618-619-201500-
/O.CON.KMFR.FW.W.0009.000000T0000Z-180720T1500Z/
Southern Oregon Coast-Western Rogue River-Siskiyou National Forest-
540 AM PDT Fri Jul 20 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING
FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF FIRE WEATHER
ZONES 618 AND 619...

* Impacts:  East winds, poor relative humidity recovery, and high
fire danger will likely contribute to a significant spread of new
and existing fires and Strong, gusty wind with low relative
humidity and high fire danger will likely contribute to a
significant spread of new and existing fires.

* Affected area: 
 In Southwest OR...Elevations above 1500 feet in Fire Weather Zone
 618 and 619.

* Counties affected: 
 In Southwest OR...Elevations above 1500 feet in Southern Curry 
  County.

* Wind: Northeast 10 to 20 mph with gusts up to 35 mph.

* Maximum Humidity: 25 to 35 percent this morning.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

$$

ORZ620-210045-
/O.CON.KMFR.FW.W.0010.180720T2100Z-180721T0300Z/
Western Rogue Basin including the Illinois Valley-
540 AM PDT Fri Jul 20 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR GUSTY WINDS WITH LOW HUMIDITY FOR
PORTIONS OF FIRE WEATHER ZONE 620...

* Impacts:  East winds, poor relative humidity recovery, and high
fire danger will likely contribute to a significant spread of new
and existing fires and Strong, gusty wind with low relative
humidity and high fire danger will likely contribute to a
significant spread of new and existing fires.

* Affected area: 
  In Southwest OR...From Wilderville south to Obrien in the 
  Illinois Valley portion of Fire Weather Zone 620. Other cities 
  include Selma and Cave Junction. 

* Counties affected: 
 In Southwest OR...Josephine and extreme eastern Curry County

* Wind: North 10 to 15 mph with gusts up to 25 mph.

* Humidity: As low as 12 percent.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

$$


Visit us at www.weather.gov/Medford
123 
WWUS86 KMFR 201454
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
754 AM PDT Fri Jul 20 2018


ORZ618-619-201600-
/O.EXP.KMFR.FW.W.0009.000000T0000Z-180720T1500Z/
Southern Oregon Coast-Western Rogue River-Siskiyou National Forest-
754 AM PDT Fri Jul 20 2018

...RED FLAG WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING FOR EAST
WIND WITH POOR OVERNIGHT RH RECOVERY FOR FIRE WEATHER ZONES
618 AND 619...

Gusty winds and low humidity will continue this morning but
humidity will be above the 15% daytime critical fire weather
conditions criteria.

$$

ORZ620-210300-
/O.CON.KMFR.FW.W.0010.180720T2100Z-180721T0300Z/
Western Rogue Basin including the Illinois Valley-
754 AM PDT Fri Jul 20 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR GUSTY WINDS WITH LOW HUMIDITY FOR
PORTIONS OF FIRE WEATHER ZONE 620...

* Impacts:  East winds, poor relative humidity recovery, and high
fire danger will likely contribute to a significant spread of new
and existing fires and Strong, gusty wind with low relative
humidity and high fire danger will likely contribute to a
significant spread of new and existing fires.

* Affected area: 
  In Southwest OR...From Wilderville south to Obrien in the 
  Illinois Valley portion of Fire Weather Zone 620. Other cities 
  include Selma and Cave Junction. 

* Counties affected: 
 In Southwest OR...Josephine and extreme eastern Curry County

* Wind: North 10 to 15 mph with gusts up to 25 mph.

* Humidity: As low as 12 percent.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

$$


Visit us at www.weather.gov/Medford
705 
WWUS86 KMFR 202053
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
153 PM PDT Fri Jul 20 2018

ORZ620-210300-
/O.CON.KMFR.FW.W.0010.180720T2100Z-180721T0300Z/
Western Rogue Basin including the Illinois Valley-
153 PM PDT Fri Jul 20 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 620...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: 
  In Southwest OR...From Wilderville south to Obrien in the 
  Illinois Valley portion of Fire Weather Zone 620. Other cities 
  include Selma and Cave Junction. 

* Counties affected: 
  In Southwest OR...Josephine and extreme eastern Curry County

* Wind: North 10 to 15 mph with gusts up to 25 mph.

* Humidity: As low as 12 percent.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

$$


Visit us at www.weather.gov/Medford
442 
WWUS86 KMFR 202207
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
307 PM PDT Fri Jul 20 2018

...Isolated to scattered thunderstorms possible Sunday...

.Continued hot temperatures will combine with colder air moving in
the upper atmosphere to bring isolated to scattered thunderstorms 
to the region Sunday. The greatest coverage of lightning strikes 
will be from the Mt. Shasta area to the east and northeast, but 
with extremely dry fuels from the Cascades westward the 
probability of strikes causing quickly growing ignitions is very 
high.

ORZ620-210300-
/O.CON.KMFR.FW.W.0010.000000T0000Z-180721T0300Z/
Western Rogue Basin including the Illinois Valley-
307 PM PDT Fri Jul 20 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 620...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires and Lightning and high fire danger will likely
result in new fire starts. Gusty thunderstorm winds could
contribute to fire spread. Despite rainfall, initial attack
resources could be overwhelmed and holdover fires are possible.

* Affected area: In Southwest OR...Fire Weather Zone 620.

* Counties affected: In Southwest  
  OR...Curry...Jackson...Josephine, mostly the ridges and the 
  Illinois Valley, including the cities of Selma and Cave Junction.

* Wind: North 10 to 15 mph with gusts up to 25 mph.

* Humidity: As low as 12 percent.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

$$

CAZ280>282-284-285-ORZ621>625-211215-
/O.NEW.KMFR.FW.A.0006.180722T2100Z-180723T0600Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-Shasta-
Trinity National Forest in Siskiyou County-
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Modoc County Except for the Surprise Valley-
Siskiyou Mountains-Eastern Rogue Valley-Southern Oregon Cascades-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
307 PM PDT Fri Jul 20 2018

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE 
WEATHER ZONES 280...281...282... 284...285...621...622...623...624 
AND 625...

The National Weather Service in Medford has issued a Fire Weather
Watch...which is in effect from Sunday afternoon through Sunday
evening.

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires and Lightning and high fire danger will likely
result in new fire starts. Gusty thunderstorm winds could
contribute to fire spread. Despite rainfall, initial attack
resources could be overwhelmed and holdover fires are possible.

* Affected area: In Northern CA Fire 
  Zones...280...281...282...284...285. In South Central OR Fire 
  Zones...Southern 624 and 625. In Southwest OR Fire 
  Zones...621...extreme Southeast 622...Southern 623.

* Counties affected:  In Northern CA...Modoc...Siskiyou. In South 
  Central OR...Southwest Harney...Southern Klamath...Southern Lake.
  In Southwest OR...Jackson...Josephine.

* Thunderstorms: Will start to develop by early afternoon, with the
  strongest and most widespread development late afternoon into
  early evening. Thunderstorms that develop earlier will be mostly
  dry.

* Humidity: As low as 14 percent.

Precautionary/preparedness actions...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$


Visit us at www.weather.gov/Medford
359 
WWUS86 KMFR 210256
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
756 PM PDT Fri Jul 20 2018

...Red Flag Conditions are Ongoing in the Illinois Valley...
...Isolated to scattered thunderstorms possible Sunday...

.Continued hot temperatures will combine with colder air moving in
the upper atmosphere to bring isolated to scattered thunderstorms
to the region Sunday. The greatest coverage of lightning strikes
will be from the Mt. Shasta area to the east and northeast, but
with extremely dry fuels from the Cascades westward the
probability of strikes causing quickly growing ignitions is very
high.

ORZ620-210500-
/O.EXT.KMFR.FW.W.0010.000000T0000Z-180721T0500Z/
Western Rogue Basin including the Illinois Valley-
756 PM PDT Fri Jul 20 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 620...

* Impacts: Gusty winds with low relative humidity and high fire
  danger will continue for a couple more hours and can contribute 
  to a significant spread of new and existing fires.

* Affected area: In Southwest OR...Most of the Illinois Valley in 
  Fire Weather Zone 620.

* Counties affected: In Southwest 
  OR...Curry...Jackson...Josephine.

* Wind: North 10 to 15 mph with gusts up to 25 mph.

* Humidity: As low as 15 percent.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

$$

CAZ280>282-284-285-ORZ621>625-210700-
/O.CON.KMFR.FW.A.0006.180722T2100Z-180723T0600Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-Shasta-
Trinity National Forest in Siskiyou County-
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Modoc County Except for the Surprise Valley-
Siskiyou Mountains-Eastern Rogue Valley-Southern Oregon Cascades-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
756 PM PDT Fri Jul 20 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR
FIRE WEATHER ZONES 280...281...282...284...285...621...622...623...
624 AND 625...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: 
  In Northern CA Fire Zones...280...281...282...284...285.
  In South Central OR Fire Zones...624...625.
  In Southwest OR Fire Zones...621...622...623.

* Counties affected: 
  In Northern CA...Modoc...Siskiyou.
  In South Central OR...Harney...Klamath...Lake.
  In Southwest OR...Jackson...Josephine.

* Thunderstorms: Will start to develop by early afternoon, with
the strongest and most widespread development late afternoon into
early evening. Thunderstorms that develop earlier will be mostly
dry.

* Humidity: As low as 14 percent.

$$


Visit us at www.weather.gov/Medford
556 
WWUS86 KMFR 210428
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
928 PM PDT Fri Jul 20 2018

...Gusty wind and low relative humidity expected once again in the
Illinois Valley and Rural portions of the Coastal Range on
Saturday... 

... Isolated to scattered thunderstorms possible Sunday...

.Continued hot temperatures will combine with colder air moving in
the upper atmosphere to bring isolated to scattered thunderstorms
to the region Sunday. The greatest coverage of lightning strikes
will be from the Mt. Shasta area to the east and northeast, but
with extremely dry fuels from the Cascades westward the
probability of strikes causing quickly growing ignitions is very
high.

ORZ620-211630-
/O.CAN.KMFR.FW.W.0010.000000T0000Z-180721T0500Z/
/O.NEW.KMFR.FW.W.0011.180721T2000Z-180722T0400Z/
Western Rogue Basin including the Illinois Valley-
928 PM PDT Fri Jul 20 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT SATURDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 620...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 1 PM to 9 PM PDT Saturday. The
previous Red Flag Warning for earlier today has been cancelled.

* Impacts: Strong, gusty northeast winds with low relative 
  humidity and high fire danger will likely contribute to a 
  significant spread of new and existing fires.

* Affected area: Portions of the Illinois Valley. This includes the
  Klondike and Granite Wildfires, Wilderville, Selma, and Cave
  Junction.

* Wind: North to northeast 5 to 15 mph with gusts up to 30 mph.

* Humidity: As low as 13 percent.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS 
WILL OCCUR SHORTLY. 

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES 
TO SPREAD VERY RAPIDLY.

ONE LESS SPARK, ONE LESS WILDFIRE

&&

$$

ORZ619-211630-
/O.NEW.KMFR.FW.W.0011.180721T2000Z-180722T0400Z/
Western Rogue River-Siskiyou National Forest-
928 PM PDT Fri Jul 20 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT SATURDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 619...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 1 PM to 9 PM PDT Saturday.

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: In Southwest OR...Rural portions of the Coastal 
  Range. This includes the Quail Prairie Lookout.

* Wind: Northeast 5 to 15 mph with gusts up to 25 mph.

* Humidity: As low as 14 percent.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr 

Precautionary/preparedness actions...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS 
WILL OCCUR SHORTLY. 

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES 
TO SPREAD VERY RAPIDLY.

ONE LESS SPARK, ONE LESS WILDFIRE

&&

$$

CAZ280>282-284-285-ORZ621>625-211630-
/O.CON.KMFR.FW.A.0006.180722T2100Z-180723T0600Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-Shasta-
Trinity National Forest in Siskiyou County-
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Modoc County Except for the Surprise Valley-
Siskiyou Mountains-Eastern Rogue Valley-Southern Oregon Cascades-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
928 PM PDT Fri Jul 20 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR
FIRE WEATHER ZONES 280...281...282...284...285...621...622...623...
624 AND 625...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: 
  In Northern CA Fire Zones...280...281...282...284...285.
  In South Central OR Fire Zones...624...625.
  In Southwest OR Fire Zones...621...622...623.

* Counties affected: 
  In Northern CA...Modoc...Siskiyou.
  In South Central OR...Harney...Klamath...Lake.
  In Southwest OR...Jackson...Josephine.

* Thunderstorms: Will start to develop by early afternoon, with
the strongest and most widespread development late afternoon into
early evening. Thunderstorms that develop earlier will be mostly
dry.

* Humidity: As low as 14 percent.

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 19, 9:16 AM PDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 19, 9:16 AM PDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Medford OR
916 AM PDT Thu Jul 19 2018

.DISCUSSION...
No updates are needed this morning. The marine layer has pushed
further inland across Douglas and Coos counties, reaching past
Roseburg. With the marine layer having deepened, we've also seen
RH increases 5% to as much as 35% at most locations as compared to
24 hours ago. There are some exceptions to this generalization,
mainly in portions of Modoc and SE Siskiyou counties.

Today will be very similar to yesterday in terms of temperatures
and RHs, though Min RHs will be up a little bit. North and
northwest winds will again become breezy, mainly in the evening
hours.

Altogether, we expect slight cooling through Saturday. It is
notable that cooling yesterday afternoon was more pronounced in
smoke affected areas than was predicted, with highs 5-10 degrees
cooler than the preceding day rather than 3 degrees.

There will be a thunderstorm threat coming in from the SE this
weekend. Current indications are that it will be minimal, except
possibly on Sunday, when isolated to scattered coverage is
possible across a portion of the southeastern half of the forecast
area. More on this in the afternoon AFD. BTL

&&

.AVIATION...For the 19/12Z TAFs...Wildfire smoke continues over
many of the inland valleys west of the Cascades. Lower visibilities
will occur near these fires. Smoke could obscure the Umpqua Divide,
and parts of the Siskiyous and Cascades.

Along the coast...areas of IFR/LIFR conditions should expand across
areas north of Port Orford. Only patchy IFR/LIFR should occur south
of Port Orford where more easterly winds will occur this morning.

Areas of IFR/MVFR conditions should spread/develop across the Umpqua
Basin mainly near and west of I-5 shortly after daybreak and then
erode by late morning and midday.
Sandler

&&

.MARINE...Updated 835 AM PDT Thursday 19 July 2018...High
pressure offshore and a thermal trough at the coast will continue
gusty northerly winds with steep to very steep wind driven seas
through the week. Winds will be weakest near shore south of
Brookings, but seas will still be steep from short period fresh
swell. Winds and seas will be highest south of Cape Blanco beyond 5
nm from shore through Friday evening with gales and hazardous seas
expected. Have continued the current hazards as is with not expected
changes. The thermal trough should diminish and shift inland toward
the end of the weekend, which will gradually improve marine
conditions. -Schaaf/Sven

&&

.FIRE WEATHER...Updated 215 AM PDT Thursday 19 July 2018...

The overall patten for today seems to be quite similar to what it
was yesterday. Winds this afternoon and evening will be similar to
yesterday, but will be a little weaker on Friday. East winds
Thursday night into Friday are a concern, as increasing pressure
gradients along and near the coast will equate to stronger winds.
Although the forecast shows that we are to reach critical fire
weather conditions tonight across fire weather zone 619, the
observations at Quail Prairie and Red Mound are both showing at
least fair to moderate recoveries despite relatively breeze
northeast winds. Have decided to not issue the fire weather watch
for now and to rather headline low humidity and breezy winds for
now. The day shift will also assess and decide the course of action
for tomorrow night. Meanwhile, the other zone that is of concern is
California zone 281 where we will briefly reach critical weather
conditions. We will not reach the time requirement needed for a red
flag warning, so will headline low humidity and breezy wind
headlines instead.

For Friday, guidance continues to diminish the thunderstorm threat,
and agree with the removal of the wording. That being said, it would
not surprise me if there were some cumulus build ups, particularly
in northern California. For Saturday, southeast sections of the
area, including Modoc, SE Siskiyou, and southern Lake counties,
could get isolated thunderstorms, per the GFS and the SREF guidance.
The ECMWF indicates it will remain thunderstorm free. The GFS and
the GEFS now show more of a threat for Sunday, possibly lingering
into Monday and Tuesday, while the ECMWF has trended dry for the
entire period. It does appear that Sunday is the greatest
thunderstorm threat day, with potential activity possibly making it
as far north as the Siskiyous in California and as far west as the
Oregon Cascades in Oregon. With the ECMWF indicating something
different and the instability, moisture, and trigger all looking
rather weak, confidence is not high on any given day from Saturday
onward. Sunday confidence is moderate, and low on the other days. -
Schaaf/BTL

&&

.PREV DISCUSSION... /Issued 302 AM PDT Thu Jul 19 2018/

DISCUSSION...Current conditions are showing some higher clouds
over northern California as well as the marine layer over portions
of Coos and Western Douglas County. That being said, a dry slot
has filled into Coos Bay and has scattered the marine layer out
there. This is part of the bigger ridging pattern that is
weakening. A long wave trough will gradually moves onshore to the
towards Seattle and Vancouver, British Columbia over the next day
or two. Most inland areas will see a degree or two of cooling
through Friday, but overall it will remain hot and dry with areas
of smoke from numerous wildfires. It will also be hot and dry
along the south coast with easterly flow in place. The smoke may
be thick enough to moderate the temperatures in some locations.

The one exception will be the coast north of Cape Blanco, where
it will be cooler with moderate north winds and weak onshore flow.
There will also be areas of marine stratus spreading into the
coastal valleys in the late night and early morning hours.

Another concern is winds and poor recoveries over the ridges of
southwest Oregon and western Siskiyou county. That is discussed in
more detail in the Fire Weather section below. The Rogue and
Shasta valleys will also see some gusty winds in the afternoon and
evening hours over the next few days.

For the weekend, weak monsoonal moisture will once again creep up
into northern Cal and southeast Lake and Klamath Counties
Saturday afternoon. Precipitable water amounts are modest three
quarters of an inch, so it's not too exciting, but it suggests
that there is a non-zero chance for thunderstorms as well. In
fact, model guidance suggests some spotty showers and
thunderstorms on Saturday and Sunday. The best chance of thunder
in those areas will be Sunday, but could see it late Saturday
morning through the evening as well. Have increased the
thunderstorm chances late Saturday morning for southwestern
Siskiyou County to account for this.

Sunday, conditions could be more favorable for thunderstorms with
more moisture, instability and a slightly stronger trigger and it
could affect northern California and east of the Cascades.

The models are in pretty good agreement showing the strong upper
ridge building northwestward into our area for early next week. We
still can't rule out an isolated thunderstorm or two east of the
Cascades and maybe northern California Monday afternoon, otherwise
it will stay dry. Temperatures are expected to rise once again
next week, but it does not look to be as long or strong of a
heatwave as seen earlier in the week. The coast should largely
escape this heatwave, but even they could see temperatures in the
70s next week. -Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...
- Small Craft Advisory until 11 PM PDT Friday for PZZ350-356-370.
- Gale Warning until 11 PM PDT Friday for PZZ356-376.
- Hazardous Seas Warning until 11 PM PDT Friday for
  PZZ350-356-370-376.

BTL/NSK/SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:28 PM PDTRed Flag WarningMFRCoos, Curry, Josephine20 hr

Nearby

Red Flag Warnings in Oregon, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.